Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 108, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 10, 2000, 1:33 AM CDT for Allamakee County, Clayton County, Iowa. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 10, 2000, 1:33 AM CDT (06:33 UTC)
- Expired
- Jul 10, 2000, 2:30 AM CDT
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Allamakee County, IA, Clayton County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 1:45 AM CDT | Thunderstorm Wind 56 E | Hanover, IA | |
| Jul 10, 1:45 AM CDT | Thunderstorm Wind 52 E | Volga, IA | |
| Jul 10, 1:50 AM CDT | Thunderstorm Wind 55 E | Monona, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2939 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 100635 SVRLSE IAC005-043-100730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 133 AM CDT MON JUL 10 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLAMAKEE COUNTY IN NORTHEAST IOWA CLAYTON COUNTY IN NORTHEAST IOWA * UNTIL 230 AM CDT * AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR DECORAH TO DECORAH TO OELWEIN...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR ELKADER...FARMERSBURG AND WAUKON AT 140 AM CDT NEAR GARNAVILLO AT 150 AM CDT NEAR GUTTENBERG AT 200 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. NELSON LAT...LON 4350 9163 4264 9160 4265 9108 4350 9121
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:22 PM CDT, 10 hours 11 minutes earlier.
Area forecast discussion, Jul 9, 3:22 PM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT SUN JUL 9 2000
THE PRIMARY CONCERN WITH THIS FORECAST IS THE CHANCE OF FLOODING AND
SEVERE WEATHER TONIGHT.
THE LATEST SURFACE ANALYSIS SHOWS A WEAK SURFACE COLD FRONT OVER
CENTRAL MINNESOTA. THE MODELS ARE IN GOOD AGREEMENT THAT THIS
FRONT WILL MOVE SOUTH TONIGHT AND BY MONDAY MORNING...IT WILL BE
LOCATED JUST SOUTH OF THE CWA. AT THE SAME TIME...THE 850 MB COLD
FRONT WILL MOVE SOUTH FROM CENTRAL MINNESOTA TO THE MINNESOTA/IOWA
BOARDER BY MONDAY MORNING. THE 850 MB JET...WHICH IS CURRENTLY
INTERSECTING THIS BOUNDARY OVER SOUTHWEST SOUTH DAKOTA...WILL
REORIENTATE ITSELF EAST TONIGHT. AS THIS OCCURS...THE MCS OVER
CENTRAL SOUTH DAKOTA WILL MOVE EAST INTO THE SOUTHERN CWA.
CURRENTLY...IT APPEARS THAT THIS THUNDERSTORM COMPLEX WILL MOVE JUST
SOUTH OF THE MINNESOTA/IOWA BOARDER AND IT WILL MOVE INTO
DODGE...MOWER...MITCHELL...AND FLOYD COUNTIES AFTER 9 PM.
PRECIPITABLE WATERS REMAIN ABOVE 1.5 INCHES. AS A RESULT...VERY
HEAVY RAIN WILL ONCE AGAIN BE A PRIMARY CONCERN WITH THESE
THUNDERSTORMS. RAINFALL AMOUNTS WILL BE GENERALLY IN THE 2 TO 5 INCH
RANGE. WITH CLOUD COVER TODAY...TEMPERATURES ARE NOT AS WARM AS WHAT
THE ETA INDICATED FOR 00Z TONIGHT. AS A RESULT...THE INSTABILITY AND
CAPES OVER THE AREA ARE MUCH WEAKER THAN FORECASTED IN THE MODELS.
ALSO...THE WIND DIRECTIONAL AND SPEED SHEAR IS NOT THAT GREAT.
THEREFORE...THE SEVERE WEATHER THREAT IS NOT AS GREAT AS IT WAS LAST
NIGHT. HOWEVER...AS THE 850 MB JET MOVES CLOSER TO THE AREA
OVERNIGHT...IT COULD SUPPLY ENOUGH EXTRA LIFT FOR A FEW OF
THUNDERSTORMS TO BECOME SEVERE BRIEFLY. THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.
ON MONDAY...THE COLD FRONT WILL MOVE SOUTH TO THE MISSOURI/IOWA
BOARDER. THIS FRONT WILL REMAIN THERE THROUGH MONDAY NIGHT AND THEN
BEGIN TO MOVE NORTHWARD AGAIN TO TUESDAY AS A 500 MB SHORT WAVE
MOVES INTO THE CENTRAL PLAINS. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG THIS FRONT AND THEY WILL POSSIBLY REACH THE WESTERN
COUNTIES ON TUESDAY AFTERNOON. PRECIPITABLE WATERS WILL CLIMB BACK
TO 1.5 INCHES ON TUESDAY AFTERNOON AND EVENING...THUS...WE COULD
HAVE TO CONTEND WITH HEAVY RAIN ONCE AGAIN ON TUESDAY NIGHT.
EXTENDED MODELS SHOW THE AXIS OF UPPER LEVEL RIDGE WILL BE LOCATED
OVER THE ROCKIES AND OUR AREA WILL BE ON THE EASTERN PERIPHERY OF
THIS RIDGE IN THE NORTHWEST FLOW. SINCE THE PERIPHERY OF THIS RIDGE
HAS BEEN RATHER ACTIVE DURING THE PAST WEEK AND THE MODELS HAVE
PROBLEMS WITH THIS NORTHWEST FLOW REGIME...I HAVE OPTED TO GO WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE EXTENDED FORECAST
PERIOD. DAY TIME TEMPERATURES WILL BE NORMAL...BUT WITH A SOUTHERLY
FLOW KEEPING THE DEW POINTS IN THE MIDDLE AND UPPER 60S...LOW
TEMPERATURES WILL AVERAGE ABOVE NORMAL.
.LSE...FLASH FLOOD WATCH...TONIGHT...GENERALLY SOUTH OF A
LINE FROM DODGE CENTER MINNESOTA TO GRAND MARSH WISCONSIN
IAZ008>011-018-019-029-030-MNZ086>088-094>096-
WIZ041>044-053>055-061
BOYNEIn the hours before
Special weather statement, Jul 9, 11:41 PM CDT, 1 hour 52 minutes before
IAZ008>011-018-019-029-030-MNZ086>088-094>096-100800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1141 PM CDT SUN JUL 9 2000 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA OVERNIGHT... THUNDERSTORMS CONTINUE TO RACE ACROSS SOUTH CENTRAL MINNESOTA AND NORTH CENTRAL IOWA LATE TONIGHT. THESE STORMS ARE EXPECTED TO REACH THE WESTERN SECTIONS OF DODGE...MOWER...MITCHELL AND FLOYD COUNTIES SHORTLY AFTER MIDNIGHT. AT THIS TIME...THE STRONGEST ACTIVITY IS EXPECTED TO AFFECT LOCATIONS AROUND BLOOMING PRAIRIE... AUSTIN...GRAND MEADOW...STACYVILLE AND OSAGE. THESE STORMS DO HAVE A HISTORY OF DAMAGING WINDS IN SOUTH CENTRAL MINNESOTA. IF YOU LIVE IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA...BE PREPARED FOR WIND GUSTS TO 45 MPH AND SMALL HAIL WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST MINNESOTA AND NORTHEAST IOWA UNTIL 4 AM. STAYED TUNED TO YOUR FAVORITE MEDIA SOURCE...INCLUDING NOAA WEATHER RADIO...FOR FURTHER UPDATES. BE PREPARED TO MOVE TO A PLACE OF SAFETY SHOULD A WARNING BE ISSUED. GUYER
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:06 AM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 69 min |
| Jul 10, 12:10 AM CDT | Severe Thunderstorm Warning | ARX | Floyd | 65 min |
| Jul 10, 12:36 AM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd, Howard, Mitchell | 3 hr |
| Jul 10, 12:36 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 54 min |
| Jul 10, 1:00 AM CDT | Flash Flood Warning | ARX | Winneshiek | 3 hr |
| Jul 10, 1:03 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 42 min |
| Jul 10, 1:38 AM CDT | Flash Flood Warning | ARX | Allamakee, Clayton, Fayette | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.